Friday, December 19, 2008

Antidepressants and activation syndrome

Serotonin selective reuptake inhibitors (SSRIs) are a type of antidepressant and, like any other drug, they can have side effects. One of the most worrying side effects is a cluster of symptoms sometimes referred to as activation syndrome. These symptoms can include: anxiety, agitation, panic attacks, insomnia, irritability, hostility, aggressiveness, impulsivity, akathisia (extreme restlessness and fidgitiness) and mania. Apart from being unpleasant in itself activation syndrome has also been linked to an increased risk of suicide. A Japanese study of 729 patients who had been prescribed antidepressants found that 4.3% of them developed activation syndrome. The incidence of activation syndrome was not associated with gender or age but it was linked to a diagnosis of personality disorder which quadrupled the risk.

Harada, Tsuyoto, Sakamoto, Kaoru and Ishigooka, Jun - Incidence and predictors of activation syndrome induced by antidepressants Depression and Anxiety December 2008, 25(12), 1014-1019

4 comments:

Nicola said...

Hi John,

I have just come across the term 'activation syndrome' in reference to SSRI medication tonight in my search for what has happened to me since Jan this year.

Finally some acknowledgment that SSRI's can cause an instant feeling of agitation and anxiety!! I started taking medication in January this year for what (I now realise) was fairly mild anxiety associated with high levels of stress.

The very day I took the medication (Lexapro) I experienced agitation and a panic attack that I had never had before. To cut a long story short I tried a total of 3 different SSRI's all with the same affect and was prescribed valium to get through the first couple of weeks afterwhich anxiety was supposed to have lifted. My GP's (have been through 3 since this started) are perplexed and seemingly unaware of this rather common side effect. I'm sure they believed it was my pre-existing condition.

Anyway I am slowly tapering off fluvoxamine and I am hopeful of losing my high anxiety levels once I am off it. Now there is a name for my reaction to SSRIs and it feels good:)

John Gale said...

Thanks for your comment Nicola. I hope the post proved useful and, more importantly, that you are still getting better.
Best Wishes,
John

Guest said...

Some of the striking informative tidbits associated with the anti-anxiety medication valium make it apparent that valium is a prescription-based drug for treating anxiety, it belongs to the medicine group termed as benzodiazepines and is duly approved by the FDA (Food and Drugs Administration) for treating anxiety disorders.

bender said...

Antidepressants can induce mania in some one who is bipolar and they can do this rapidly. Activation sounds like it could easily be a form of mixed state or hypomania. This should be kept in mind by someone with this response. There is a wide variation in how bipolar is expressed and it can be differcult to diagnose.